Texas, 2023

Drought in Texas, August 8 to 31, 2023

August 8 to 31, 2023 · NWS FWD · 1 event in 1 county or zone

Drought conditions worsened to severe drought in Eastland County early in the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions worsened to severe drought in Eastland County early in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 7, 6:40 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 7, 6:40 PM CST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
740 PM CDT Mon Aug 7 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tuesday Evening/

Currently, our old outflow boundary per radar has lifted north
toward Hwy 380 and I-30 near Greenville, and with another
shortwave disturbance approaching Oklahoma and the immediate Red
River Valley later this evening, I will maintain low convective
rain chances up across the northern two tiers of counties which
DOES NOT include the immediate DFW Metroplex, but generally areas
from Decatur, to Denton/McKinney, though Cooper tonight. Southerly
breezes for most areas between 10 to 20 mph will help to maintain
low temperatures primarily between the upper 70s and lower 80s,
with a few areas in the immediate heat island areas of the DFW
Metro remaining in the mid 80s to start your Tuesday once again.

Another outflow boundary is being forecasted by a few CAMs to sink
toward the Hwy 380/I-20 corridor again after sunrise, but
confidence is lower this time as location of the MCS across OK
differs amongst models. Regardless, southerly winds, occasionally
gusty will prevail by Tuesday afternoon which will increase many
areas west of I-35 into critical Red Flag conditions with elevated
conditions in our far eastern counties. An Excessive Heat Warning
will be maintained across much of the area except our Red River
and eastern counties north of I-20, as more cloud cover and low
chances for showers and storms will persist through midday across
these areas. So we remain very concerned about fire starts and
rapidly spreading fires considering how dry fuels are and the
continued extreme heat that will persist into mid week. South
winds will be 10 to 15 mph with gusts 20 to 25 mph with highs
ranging from the mid-upper 90s across the northeast, to between
105 and 110 degrees across the western counties. Heat indices will
be more problematic across central and eastern parts of the area.

For tomorrow evening, the shortwave disturbance will move away
from the area with the old outflow boundary mixing north into our
Red River counties overnight. This will help mid level heights and
associated subsidence increase over the region with all rain
chances ending.

05/Martello

&&

.LONG TERM... /Issued 156 PM CDT Mon Aug 7 2023/
/Wednesday and Beyond/

Above-normal temperatures will continue through the week as North
and Central Texas remains on the northern fringes of a broad ridge
of high pressure. Widespread temperatures in the 103-108 degree
range are expected across the region with maximum heat index
values approaching 109-115 degrees. Extensions to current heat
headlines are likely through the week. Widespread daily maximum
high temperature records do not look likely, however several
record warm minimum temperatures may be threatened during the
week.

Persistent hot and dry conditions will lead to elevated to
critical fire weather conditions through the week, especially
along/west of the I-35 corridor where minimum relative humidity
will fall into the 20-25% range each afternoon. Increasing south-
southwesterly surface winds are expected to overspread the region
in response to deepening low pressure pushing across the Texas
Panhandle and Oklahoma during the middle of the week.
Sustained wind speeds of 15-20 mph gusting to 25-30 mph will
support rapid wildfire growth and spread. Avoid any outdoor
activities that could lead to initial wildfire attacks and starts!

Overnight MCS activity is expected to largely remain north of the
FWD CWA through the week as the region remains under the
influence of the aforementioned mid-level ridge and the
subtropical jet positions over Kansas and Oklahoma. An isolated
thunderstorm or two will be possible Wednesday afternoon across
far North Texas as a frontal boundary approaches/stalls near the
Red River Valley. Low chances for rain (20-30%) return to the
forecast for portions of North Texas toward the end of the week as
deterministic guidance and its ensembles suggest that shortwave
troughing may erode the northern periphery of the mid-level ridge
and bring northwesterly flow aloft back to the region.
Unfortunately, influences from mid-level ridging look to keep any
rain chances out of Central Texas through the next 7 days.

Langfeld

&&

.AVIATION... /NEW/
/00z TAFs/

Concerns/Challenges:
Isolated storm chances, especially northern D10 semi-circles
through Tuesday and another possible outflow/wind-shift after 12z
Tuesday.

The old outflow boundary has mixed north to along a line from
RPH/XBP/LUD, to north of DTO/TKI, to near GVT/SLR. Southerly winds
10 to 15 knots with a few gusts > 20 kts will prevail through
09z-12z before settling down some with an expected MCS outflow
boundary sinking south across the Red River after 12z. Confidence
is marginal on whether this boundary impacts the D10 airports, so
have left it out on this forecast and will let the overnight TAFs
re-assess the potential. Otherwise, VFR with FEW- SCT at
FL150-200.

05/Martello

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83 105  83 105  83 /  10  10   0  10  10
Waco                80 104  80 104  80 /   0   0   0   0   5
Paris               75  95  78  97  78 /  40  40   5  10  10
Denton              80 105  82 105  79 /  20  20   5  10  10
McKinney            79 102  81 101  79 /  20  20   5  10  10
Dallas              83 105  83 106  83 /  10  10   0  10  10
Terrell             79 102  79 103  79 /  10  10   0   5  10
Corsicana           80 104  79 104  81 /   0   0   0   0   5
Temple              78 104  78 104  78 /   0   0   0   0   0
Mineral Wells       80 107  81 107  78 /  10  10   0  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Tuesday for TXZ091>093-104-105-
120>123-135.

Red Flag Warning from noon to 10 PM CDT Tuesday for TXZ091-092-
100>103-115>119-129>134-141>145-156>160-174.

Excessive Heat Warning until 8 PM CDT Tuesday for TXZ100>103-
115>119-129>134-141>148-156>162-174-175.

Excessive Heat Warning until 8 PM CDT this evening for TXZ104-
105-107-120>123-135.

&&
Hazardous weather outlook, Aug 7, 10:38 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1138 PM CDT Mon Aug 7 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-090000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1138 PM CDT Mon Aug 7 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated thunderstorms are possible overnight in North Texas. Gusty
winds and lightning would be the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Triple digit temperatures and dangerously high heat index values will
continue the potential for heat related illnesses each afternoon
across most areas.

Elevated to critical fire weather conditions will continue daily as
hot, dry, and breezy conditions persist.

Isolated storms are possible across parts of North Texas Tuesday.
Gusty winds will be possible with any stronger storms that develop.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Eastland

When
August 8, 12:00 AM CST to August 31, 11:59 PM CST
Where
Eastland forecast zone
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131093.